Yes, the parameters for pH have been removed from the INS Standards of Practice. Evidence shows that this is not the critical factor in reducing intraluminal vein damage that we originally thought it to be. But I have encountered lots of confusion on this issue since the Standards were released.
There seems to be a prevailing idea that pH of the solution is the only factor that causes a medication to be a vesicant but this is not a correct idea. In our online course, Infiltration and Extravasation from Vascular Access Devices, 5 causes of tissue damage are discussed including osmotic pressure, non-physiologic pH, ischemia, mechanical compression, and cellular toxicity.
Additionally, an I.V. medication can cause vein irritation (phlebitis) and subcutaneous tissue damage due to the excipients in the medication. Excipients are the “inactive ingredients” added to medications, primarily for the sake of drug stability. Examples include various types of alcohol, preservatives, and other agents. Here is the full ingredient list for promethazine:
“Each mL contains promethazine HCl, either 25 mg or 50 mg, edetate disodium 0.1 mg, calcium chloride 0.04 mg, sodium metabisulfite 0.25 mg and phenol 5 mg in Water for injection. pH 4.0 to 5.5; buffered with acetic acid-sodium acetate.”
The full ingredient list for phenytoin sodium injection (Dilantin) is:
“phenytoin sodium in a vehicle containing 40% propylene glycol and 10% alcohol in water for injection, adjusted to pH 12 with sodium hydroxide.”
Vancomycin may contain hydrochloric acid and/or sodium hydroxide for pH adjustment.
Nafcillin has dextrose, sodium citrate hydrous, hydrochloric acid or sodium hydroxide added for a final pH between 6.5 to 8. Although the pH of nafcillin is as close as any drug to physiologic pH, the drug literature also states:
“Pain, swelling, inflammation, phlebitis, thrombophlebitis, and occasional skin sloughing at the injection site have occurred with intravenous administration of nafcillin. (See Dosage and Administration.) Severe tissue necrosis with sloughing secondary to subcutaneous extravasation of nafcillin has been reported.”
The list of non-antineoplastic medications that are vesicants is extensive and also included in our online course.
“Vesicant” is defined as a drug causing blisters and other tissue injury that may be severe and can lead to tissue necrosis. There is nothing in this definition about the actual reason for any drug being a vesicant. For this reason, anyone involved with administering I.V. medications must know the full nature of these medications, and the risks involved. Infiltration and extravasation are one of the most common causes of infusion-related lawsuits.
Learn more by taking our online course. Click here for more information.
Author: Lynn Hadaway
Lynn Hadaway has more than 35 years experience in infusion nursing and adult education. Her experience comes from multiple acute care settings, healthcare manufacturing, continuing professional education.